Ohio, 2018Flood and Hail in Ohio, May 22 to 23, 2018
May 22 to 23, 2018 · NWS PBZ · 23 events in 6 counties and zones
Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg. Storms initially formed across northern Ohio and then moved southeast through eastern Ohio and western PA. The hardest hit areas where Tuscarawas county in Ohio and Hancock county in northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 4:14 PM EST, 26 minutes earlier.
Area forecast discussion, May 22, 4:14 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Tue May 22 2018
.SYNOPSIS...
High pressure will build in the wake of this evenings cold front
and provide a few days of dry weather and seasonable temperature.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No major changes were needed for the early eve update as showers
and thunderstorms will continue to fire this evening as a weak
cold front advances on, and passes over the Upper Ohio Region.
The severe potential remains given instability and sufficient
deep layer shear, but coverage is expected to be limited by
marginal overall forcing.
Fading instability and frontal passage will alleviate the severe
threat later this evening. Dry advection in the wake of the
front will be slow to ensue, so overnight lows will remain above
the averages and no changes were needed for that portion of the
forecast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A pattern shift is in the works for the latter part of the week,
bringing drier weather areawide. In the wake of tonight's cold
front, showers will have all but dwindled by Wednesday morning.
Dry high pressure will maintain dry weather through Friday.
Temperatures will steadily climb back up to well above average
by Thursday and Friday, with higher humidity levels returning by
the weekend.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As quickly as the dry weather arrives this week, it appears it
will come to an end heading into the holiday weekend. Moisture
gets pumped northward around a potential Gulf tropical system,
and shortwave trough moving over the flattened ridge will
provide support for several rounds of precipitation.
Temperature are expected to be moderated by the clouds and rain,
but will remain at least a few degrees above average.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will cause lcl restrictions this eve
as a cdfnt crosses the region. Restrictions in the form of st
and fog may linger ovrngt as weak cold advection ensues, but
building high pres and dry advection will ensure rapid improvement
and general VFR for Wednesday.
OUTLOOK...
Restriction potential returns with weekend low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 22, 4:15 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
515 PM EDT Tue May 22 2018
MDZ001-OHZ069-PAZ009-015-016-022-023-031-073>076-WVZ004-012-021-
509>514-232115-
Garrett-Monroe-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
515 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-PAZ007-008-013-014-020-021-029-
WVZ001>003-232115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-
515 PM EDT Tue May 22 2018
...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 22, 3:11 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT TUE MAY 22 2018
PAZ007-013-014-222045-
Butler-Lawrence-Mercer-
411 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MERCER...NORTHEASTERN LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...
At 411 PM EDT, a strong thunderstorm was located near New Wilmington,
or 8 miles northeast of New Castle, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Grove City... Slippery Rock...
Harrisville... Plain Grove Township...
West Liberty... Volant...
This includes Interstate 79 in Pennsylvania between mile markers 75
and 84.
LAT...LON 4107 8028 4114 8026 4114 8000 4105 7998
4099 8008
TIME...MOT...LOC 2011Z 276DEG 18KT 4109 8023
KramarSpecial weather statement, May 22, 3:18 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT TUE MAY 22 2018
OHZ041-PAZ013-020-222045-
Columbiana-Lawrence-Beaver-
418 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHEASTERN COLUMBIANA...NORTHWESTERN BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Campbell to 8 miles
north of East Palestine to 6 miles north of New Waterford. Movement
was east at 30 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
New Castle... East Palestine...
Ellwood City... Oakwood...
New Castle Northwest... Big Beaver...
New Beaver... Ellport...
Bessemer... Koppel...
Wampum... South New Castle...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 11.
Interstate 376 in Pennsylvania between mile markers 10 and 14.
LAT...LON 4084 8023 4081 8050 4090 8059 4090 8052
4106 8052 4106 8024
TIME...MOT...LOC 2018Z 291DEG 27KT 4102 8051 4095 8053 4093 8058
KramarSpecial weather statement, May 22, 3:36 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
436 PM EDT TUE MAY 22 2018
PAZ008-222100-
Venango-
436 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN VENANGO COUNTY...
At 436 PM EDT, a strong thunderstorm was located 7 miles south of
Guys Mills, or 10 miles southeast of Meadville, moving east at 35
mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Rouseville... Cooperstown...
Oil Creek State Park...
LAT...LON 4162 7973 4147 7969 4148 8000 4150 8000
4150 7998 4151 7998 4151 7996 4152 7996
4153 7994 4154 7994 4154 7993 4157 7989
4157 7987 4158 7987 4159 7985 4160 7985
4160 7983 4162 7983
TIME...MOT...LOC 2036Z 271DEG 30KT 4153 8003
KramarSpecial weather statement, May 22, 3:56 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
456 PM EDT TUE MAY 22 2018
OHZ068-222130-
Noble-
456 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN NOBLE COUNTY...
At 456 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Caldwell... Dudley...
Dexter City...
This includes Interstate 77 in Ohio between mile markers 18 and 25.
LAT...LON 3975 8156 3973 8136 3964 8143 3964 8145
3965 8145 3965 8147 3964 8147 3964 8148
3969 8160
TIME...MOT...LOC 2056Z 287DEG 10KT 3970 8154
KramarSpecial weather statement, May 22, 4:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT TUE MAY 22 2018
OHZ039>041-222130-
Tuscarawas-Columbiana-Carroll-
502 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN COLUMBIANA...NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...
At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Canton to near East Sparta to
near Strasburg. Movement was east at 30 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Dover... Minerva...
Strasburg... Augusta...
Malvern... Bolivar...
Mineral City... Dellroy...
Parral... Zoar...
North Georgetown... Atwood Lake...
This includes Interstate 77 in Ohio between mile markers 86 and 94.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
4065 8124 4072 8124 4073 8109 4090 8109
4090 8093 4072 8096 4052 8120 4058 8166
4060 8167 4063 8167
TIME...MOT...LOC 2102Z 269DEG 25KT 4090 8135 4073 8141 4063 8153
KramarSpecial weather statement, May 22, 4:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT TUE MAY 22 2018
OHZ039>041-050-222200-
Jefferson-Tuscarawas-Columbiana-Carroll-
534 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...
At 534 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Waynesburg to near
East Sparta. Movement was east at 25 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Carrollton... Minerva...
Augusta... Salineville...
Malvern... Bolivar...
Mineral City... Bergholz...
Dellroy... Zoar...
Summitville... Mechanicstown...
This includes Interstate 77 in Ohio between mile markers 92 and 94.
LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
4065 8124 4072 8124 4072 8120 4073 8119
4073 8108 4064 8072 4051 8077 4056 8146
4065 8148
TIME...MOT...LOC 2134Z 287DEG 23KT 4070 8109 4063 8119 4063 8140
KramarEvent by event
17 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Carroll
- When
- May 22, 4:40 PM EST
- Where
- Carroll County, 3.47 mi NE of Augusta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 40.720, -80.980
The Department of Transportation reported trees down along State Route 9 at mile marker 26.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 4:54 PM EST to 4:59 PM EST
- Where
- Tuscarawas County, 1.26 mi WNW of Dover
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.530, -81.490
The local fire department reported that high wind lasted for 5 minutes and brought down several trees in the area. Several trees were down on a number of homes in the area.
Hail, Tuscarawas
- When
- May 22, 4:55 PM EST
- Where
- Tuscarawas County, 1.26 mi WNW of Dover
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.530, -81.490
Local fire department reported that wind-blown hail damaged vehicles.
Hail, Tuscarawas
- When
- May 22, 5:00 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -81.440
One inch hail reported by two trained spotters in the New Philadelphia/Dover area.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:00 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.490, -81.440
A citizen on social media reported numerous trees down.
Hail, Tuscarawas
- When
- May 22, 5:00 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -81.480
Thunderstorm Wind, Monroe
- When
- May 22, 5:05 PM EST
- Where
- Monroe County, 0.69 mi S of Marr
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.620, -81.230
State Department of Highways reported five trees down along State Route 260.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:05 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -81.410
Emergency manager reported trees down along Route 416.
Thunderstorm Wind, Coshocton
- When
- May 22, 5:06 PM EST
- Where
- Coshocton County, 0.69 mi N of Roscoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.290, -81.880
Department of Transportation reported trees down on U.S. 36, about a quarter mile from Coshocton.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:07 PM EST
- Where
- Tuscarawas County, 1.48 mi SSE of Shoenbrun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.450, -81.390
Public citizen reported trees down just outside of Midvale.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:09 PM EST
- Where
- Tuscarawas County, 1.05 mi W of Barnhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 40.450, -81.370
Emergency manager reported a tree down along Barnhill Road.
Hail, Tuscarawas
- When
- May 22, 5:10 PM EST
- Where
- Tuscarawas County, 0.87 mi SW of Barnhill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.440, -81.360
One inch hail was reported by someone from the general public around Grizzley Drive.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:10 PM EST
- Where
- Tuscarawas County, 0.69 mi N of Roanoke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -81.350
Emergency manager reported trees down along Simpson Road.
Thunderstorm Wind, Tuscarawas
- When
- May 22, 5:13 PM EST
- Where
- Tuscarawas County, Uhrichsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -81.330
County Emergency manager reports trees down along Stillwater Circle, scattered trees down around Mill Township--just south of Dennison/Uhrichsville.
Thunderstorm Wind, Coshocton
- When
- May 22, 5:14 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.260, -81.850
A state official reported trees down along County road 55, just northeast of Coshocton and along Cambridge Road near Coshocton High School.
Thunderstorm Wind, Guernsey
- When
- May 22, 5:21 PM EST
- Where
- Guernsey County, 0.69 mi S of Flat Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.120, -81.670
Public citizen reported trees down on Township House Road.
Hail, Guernsey
- When
- May 22, 5:22 PM EST
- Where
- Guernsey County, Indian Camp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.100, -81.650
Thunderstorm Wind, Monroe
- When
- May 22, 5:35 PM EST
- Where
- Monroe County, 1.27 mi ENE of Rinard Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.590, -81.130
Member of the public reported scattered trees dwon in the area from strong thunderstorm wind gusts.
Thunderstorm Wind, Guernsey
- When
- May 22, 5:51 PM EST
- Where
- Guernsey County, 0.69 mi S of Craig
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.020, -81.520
A citizen reported trees down along old National Road.
Thunderstorm Wind, Guernsey
- When
- May 22, 5:51 PM EST
- Where
- Guernsey County, Craig
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.030, -81.520
Member of the public reported that high wind ripped the latticework from the back deck and blew down limbs in a yard along Larrick Ridge Road.
Thunderstorm Wind, Guernsey
- When
- May 22, 6:19 PM EST
- Where
- Guernsey County, 3.79 mi WSW of Cassell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.990, -81.710
State Department of Highways reported two trees down along State Route 22 outside of New Concord.
Thunderstorm Wind, Monroe
- When
- May 22, 7:08 PM EST
- Where
- Monroe County, 2.53 mi WNW of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.790, -81.270
State Department of Highways reported trees down near mile marker 5 of State Route 78.
Flood, Noble
- When
- May 22, 9:30 PM EST to May 23, 12:30 AM EST
- Where
- Noble County, 0.61 mi E of East Union to 0.71 mi E of Berne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.769, -81.389
Local law enforcement reported flooding on County Route 260, 78, and 724.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 22, 2018$129,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$145,000 · 2.5 in hail · 6 events
- Flash Flooding and Damaging Winds in West Virginia, May 22 to 23, 2018$66,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Louisiana, May 22, 2018$75,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$33,000 · 2 in hail · 4 events
- Flash Flood and Hail in North Dakota, May 22, 2018$30,000 · 1.25 in hail · 3 events
- Hail in Colorado, May 22, 20181.25 in hail · 18 events
- Flood and Damaging Winds in West Virginia, May 22 to 23, 2018$16,000 · 55 kt wind · 6 events
- Flash Flood in Tennessee, May 22, 2018$20,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 22, 2018$3,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 20188 events
- Drought in Texas, May 22 to 31, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760089, 759655, 761201, 759652, 759656, 761202, 761205, 761206, 760092, 761208, 761209, 759653, 761210, 759650, 760094, 761212, 761203, 761213, 760096, 761215, 761216, 761217, 761228.